The treatment options for high-risk prostate cancer are either radical prostatectomy or radiotherapy/brachytherapy depending on the patients' prognosis. In older men with multiple comorbidities, radiotherapy with androgen deprivation therapy is an attractive option. Common side effects of androgen deprivation therapy include hot flushes, tiredness, increased risk of fractures, increased risk of metabolic disorders, coronary heart disease, and psychological effects. This case highlights the potential side effect of lipodystrophy secondary to leuprolide acetate injections. To the best of our knowledge, this is the first reported case of such an instance.
In this case report, we describe a 70-year-old white man with prostate-specific antigen of 1.8 ng/mL, clinical stage T2bN0M0, Gleason 4+5=9 prostate cancer who developed an unusual side effect from leuprolide acetate as part of his androgen deprivation therapy. Approximately 2 months after the initial 3-monthly injection of leuprolide acetate (Eligard 22.5 mg) our patient developed abnormal lipid deposition particularly in his deltoid and abdominal region. His upper limb mobility gradually became compromised due to the size of these abnormal fat depositions. He had liposuction to correct this lipodystrophy and had a good functional outcome and cosmesis from the procedure.
To the best of our knowledge, this is the first reported case of lipodystrophy secondary to leuprolide acetate injections. Leuprolide acetate in commonly used as one of the gonadotrophin-releasing hormone agonists and thus we should be mindful of the potential effect of producing lipodystrophy, especially in patients with cirrhosis, and to watch for any signs and symptoms as appropriate. The implication of this potential side effect poses difficult management strategies for such patients, and second-line alternatives such as chemotherapy may need to be considered.
Journal of medical case reports. 2016 Nov 11*** epublish ***
John I-Chiang Chang, Joseph Bucci
St George Hospital, Sydney, Australia. ., St George Hospital, Sydney, Australia.